Maine, 2014

Tornado and Hail in Maine, May 26, 2014

May 26, 2014 · NWS CAR · 11 events in 2 counties and zones

A cold front crossed the region from the late morning through the afternoon hours of the 26th along with an upper level disturbance and cooling temperature aloft. Severe thunderstorms developed in advance of the front during the late morning and persisted through late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front crossed the region from the late morning through the afternoon hours of the 26th along with an upper level disturbance and cooling temperature aloft. Severe thunderstorms developed in advance of the front during the late morning and persisted through late afternoon. The severe thunderstorms produced large hail. A weak tornado was also reported near Ludlow in southeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 26, 9:01 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 26, 9:01 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1001 AM EDT MON MAY 26 2014

.SYNOPSIS...
LOW PRESSURE WILL CROSS NORTHERN MAINE AND MOVE INTO NOVA SCOTIA
THIS EVENING. A COLD FRONT WILL PUSH SOUTH OF THE REGION TONIGHT.
HIGH PRESSURE BUILDS ACROSS THE REGION FROM THE NORTH TUESDAY INTO
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...THE THREAT FOR THUNDERSTORMS INTO THE AFTERNOON
REMAINS AND STRONG GUSTY WINDS ARE THE MAIN THREAT ALONG WITH
CLOUD TO GROUND LIGHTNING. CANNOT RULE OUT SMALL HAIL IN SOME OF
THE STRONGER STORMS, BUT LEFT THE HAIL THREAT OUT OF THE FORECAST
ATTM.

THE LATEST SFC ANALYSIS SHOWED LOW PRES MOVING ACROSS THE CROWN
ATTM W/A WARM FRONT LEADING OFF THIS LOW ACROSS NORTHERN MAINE.
AXIS OF INCREASING DESTABILIZATION ACROSS WNW MAINE ATTM AS LIS
DROPPED OT -3 PER 13Z ANALYSIS. SOME LIGHTNING STRIKES SHOWED
ACROSS THE MT. KATAHDIN REGION AND INTO PORTIONS OF THE CENTRAL
HIGHLANDS EARLIER BUT HAVE DIMINISHED ATTM. EXPECTING MORE
ACTIVITY TO SET UP LATER.

NORTHERN MAINE WILL BE THE FIRST TO SEE THE CONVECTION AND THEN
THE AXIS SHIFTS SOUTHWARD IN THE AFTERNOON AS THE THIS REGION GETS
IN THE MORE FAVORABLE AREA OF INSTABILITY.

PREVIOUS DISCUSSION...
ADDED GUSTY WINDS FOR THIS AFTERNOON FOR AREAS SOUTH OF
HOULTON AND MILLINOCKET. THESE AREAS WILL HAVE THE OPPORTUNITY TO
WARM INTO THE 70S AND CREATE DECENT LOW LEVEL LAPSE RATES AHEAD OF
THE COLD FRONT. THE WINDOW FOR ANY STRONG STORMS WILL BE QUITE
NARROW AND STORM DEVELOPMENT IS LIKELY TO BE HINDERED BY WARMING
ABOVE H500 COINCIDING WITH THE MAX DAYTIME HEATING. THUS...HAIL IS
NOT A BIG CONCERN. ANY STRONG STORMS WILL BE MOVING VERY QUICKLY
IN THE NW FLOW AND WILL LIKELY BE SHORT- LIVED. HANCOCK AND
WASHINGTON COUNTIES CONTINUE TO BE THE MOSTLY LIKELY LOCATIONS FOR
ANY STRONG STORMS THIS AFTERNOON. THE NW FLOW WILL MITIGATE THE
USUAL SEA BREEZE STABILIZATION ISSUES.

THE INTRODUCTION OF THIS WARMER LOW LEVEL AIR...COOLING ALOFT
WITH A SHORTWAVE UPPER TROUGH AND A STRONG UPPER LEVEL JET WILL
SPARK THUNDERSTORMS TODAY ACROSS THE FORECAST AREA. STABILITY WILL
INCREASE IN THE CROWN OF MAINE THIS AFTERNOON AS THE LOW MOVES
SOUTH AND A NE WIND COOLS THE SURFACE. AS THE AFTERNOON
PROGRESSES...CONVECTION IS LIKELY TO BE FOCUSED ON A NW- SE
ORIENTED COLD FRONT THAT WILL SAG SOUTHWARD THROUGH THE FORECAST
AREA THIS AFTERNOON AND EVENING. INSTABILITY AS MEASURED BY CAPE
IS NOT IMPRESSIVE...BUT SHEAR IS SUBSTANTIAL. THE BEST STORMS WILL
LIKELY BECOME ORGANIZED TOWARDS NORTHERN WASHINGTON AND HANCOCK
COUNTIES THIS AFTERNOON AHEAD OF THE FRONT WHERE DAYTIME HEATING
WILL ALLOW DECENT LOW LEVEL LAPSE RATES AND THE THREAT OF A STRONG
OR SEVERE WIND GUST. A REVIEW OF THE STP INDEX SHOWS SMALL VALUES
AND WILL BEAR WATCHING.

BEHIND THE FRONT...CONDITIONS WILL STABILIZE AND COOL OFF
CONSIDERABLY TONIGHT IN NORTHERN ZONES WITH STRATOCUMULUS FIELDS
AND LOWS DROPPING TO NEAR 40F. THE FRONT WILL MOVE VERY SLOWLY
ACROSS THE GULF OF MAINE TONIGHT AND LOWS WILL ONLY DROP OFF TO
AROUND 50F FOR BANGOR AND DOWN EAST WITH SHOWERS AND THUNDERSTORMS
ENDING BEFORE MIDNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A STRONG SHORTWAVE THAT APPROACHES THE AREA IN THE NEAR TERM WILL
PULL EAST OF THE MARITIMES TUE AND INTO THE FAR NW ATLANTIC TUE
NIGHT. THE LOCAL AREA REMAINS UNDER AN UPPER TROUGH AND CYCLONIC
FLOW ALOFT INTO WED. SFC RIDGING BEGINS TO BUILD INTO THE AREA
FROM THE NORTH TUE...HOWEVER...THERE IS ANOTHER LOW ALONG THE COLD
FRONT IN SW QUEBEC TUE MORNING THAT IS EXPECTED TO PASS SOUTH OF
THE AREA TUE NIGHT AND WED MORNING. THE 18Z RUN OF THE GFS WOULD
BRING SIGNIFICANT RAINFALL TO PARTS OF DOWNEAST MAINE TUE
NIGHT...BUT THE MAJORITY OF 12Z ENSEMBLES KEPT THE MORE
SIGNIFICANT RAIN SOUTH OF THE AREA. THE LATEST 00Z RUNS OF
OPERATIONAL MODELS KEEP THE RAIN SOUTH OF THE REGION. WED LOOKS TO
BE A DRY DAY WITH TEMPERATURES A LITTLE BELOW NORMAL DESPITE A
FAIR AMOUNT OF SUNSHINE. IF THERE ARE ENOUGH BREAKS IN THE CLOUDS
ACROSS THE FAR NORTH LATE TUE NIGHT TEMPS MAY FALL ENOUGH IN THE
VALLEYS FOR SOME PATCHY FROST IN THE NORMAL COLD SPOTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA INTO THU WITH DRY
WEATHER AND SEASONABLE TEMPS. ANOTHER SHORTWAVE TROUGH AND SFC
FRONT WORK ACROSS THE AREA THU NIGHT AND FRIDAY WITH THE CHANCE OF
SHOWERS. THE ECMWF IS A BIT FASTER WITH THIS NEXT SYSTEM THAN THE
GFS/CANADIAN. A RIDGE OF HIGH PRESSURE BUILDS BACK ACROSS THE AREA
WITH DRY/SEASONABLE WEATHER FOR THE START OF THE WEEKEND. THERE IS
MUCH MORE MODEL SPREAD SUNDAY. THE 12Z ECMWF WAS MORE PROGRESSIVE
IN BRINGING ANOTHER SHORTWAVE AND SFC LOW WITH RAIN ON SUNDAY.
THE LATEST 00Z RUN IS ABOUT A DAY SLOWER AND IS MORE IN LINE WITH
THE PAST COUPLE OF RUNS OF THE GFS WHICH HOLDS ON TO RIDGING
ACROSS THE AREA AND MAINTAINS THE DRY WEATHER RIGHT THROUGH THE
WEEKEND. THE NCEP RMOPS HAVE LOW MEASURES OF PREDICTABILITY FROM
THE CANADIAN MARITIMES AND ALONG THE EASTERN SEABOARD BY THE
WEEKEND SO FORECASTER CONFIDENCE IS BELOW AVERAGE.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: IFR CONDITIONS WILL OCCUR THIS MORNING NORTH OF HUL
WITH EMBEDDED THUNDERSTORMS TO FL350. THE IFR CONDITIONS WILL LIFT
TO VFR THIS AFTERNOON OUTSIDE OF THUNDERSTORMS. BGR AND BHB WILL
ALSO HAVE A PERIOD OF IFR CIGS EARLY THIS MORNING...BUT CONDITIONS
THERE WILL LIFT TO VFR UNTIL THIS EVENING WHEN IFR RETURNS WITH
EMBEDDED THUNDERSTORMS IN A COLD FRONT. NORTH OF HUL...MVFR CIGS
ARRIVE THIS EVENING AND STAY ALL NIGHT.

SHORT TERM: MVFR SHOULD IMPROVE TO VFR BY TUE PM AT THE NORTHERN
TERMINALS. MOSTLY MVFR WITH POCKETS OF IFR AT THE DOWNEAST
TERMINALS INTO WED MORNING. VFR EXPECTED THU WITH MVFR IN SCT
SHOWERS FRI.

&&

.MARINE...
NEAR TERM: FOG WILL DEVELOP THIS MORNING AS A WARM FRONT CROSSES
THE AREA. THE FOG WILL CONTINUE THROUGH TONIGHT. THUNDERSTORMS ARE
POSSIBLE OVER THE WATERS TODAY AND THIS EVENING.

SHORT TERM: AN EAST/NORTHEAST WIND OF AROUND 15 KTS TUE AS HIGH
PRES NOSES TOWARD THE WATERS WITH SEAS OF 3-5 FT ON THE COASTAL
WATERS. LOW PRES PASSES SOUTH OF THE WATERS WED BUT THE WIND AND
SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT/MCW
SHORT TERM...CB
LONG TERM...CB
AVIATION...HEWITT/MCW/CB
MARINE...HEWITT/MCW/CB
Hazardous weather outlook, May 26, 7:58 AM EST, 2 hours 17 minutes before
HAZ ARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
858 AM EDT MON MAY 26 2014

MEZ001-002-006-017-029-030-032-270745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
858 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME STORMS
COULD BECOME STRONG OR EVEN POSSIBLY SEVERE. DAMAGING WINDS GUSTS
WILL BE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-270745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
858 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>005-010-011-015-016-031-270745-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-SOUTHERN PISCATAQUIS-
858 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. IT IS POSSIBLE
THAT SOME OF THE STORMS COULD TURN STRONG OR EVEN SEVERE WITH
DAMAGING WIND GUSTS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, May 26, 9:07 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1007 AM EDT MON MAY 26 2014

MEZ002-261445-
NORTHEAST AROOSTOOK-
1007 AM EDT MON MAY 26 2014

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY THROUGH
1045 AM EDT...

AT 1003 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
THUNDERSTORMS 3 MILES WEST OF NEW SWEDEN...OR ABOUT 10 MILES
NORTHWEST OF CARIBOU...MOVING SOUTHEAST AT 25 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEW
SWEDEN...WOODLAND...WASHBURN...CARIBOU...PRESQUE ISLE AND FAIRFIELD
THROUGH 1045 AM EDT.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
45 MPH AND BRIEF HEAVY RAIN. MOVE INSIDE IF STORMS APPROACH YOUR
LOCATION.

LAT...LON 4701 6778 4698 6777 4667 6777 4664 6778
      4652 6777 4652 6779 4695 6846 4700 6840
      4711 6822

HEWITT

The radar

The Caribou radar (KCBW), 66 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Aroostook

When
May 26, 10:15 AM EST
Where
Aroostook County, Easton
Measured
1.25 in hail
Reported by
Public
Coordinates
46.630, -67.900

Hail, Aroostook

When
May 26, 10:30 AM EST
Where
Aroostook County, 0.69 mi N of Ft Fairfield Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.760, -67.830

Hail ranged from dime to half-dollar in size.

Hail, Aroostook

When
May 26, 12:00 PM EST
Where
Aroostook County, Oakfield
Measured
1 in hail
Reported by
Department of Highways
Coordinates
46.100, -68.150

Quarter size hail covered the road leading to Timmony Lake.

Tornado, Aroostook

When
May 26, 12:50 PM EST to 12:51 PM EST
Where
Aroostook County, 2.2 mi NE of Ludlow to 2.18 mi ENE of Ludlow
Rating
EF0
Path length
0.23 mi
Path width
180 yd
Reported by
NWS Storm Survey
Coordinates
46.148, -67.992

An EF0 tornado briefly touched down producing minor tree damage along a portion of Ludlow Road...with trees uprooted and split (DI 27, DI 28, DOD3). Maximum winds were estimated at around 75 mph. The tornado was produced from a mini-supercell thunderstorm.

Hail, Aroostook

When
May 26, 1:10 PM EST
Where
Aroostook County, Madawaska
Measured
1 in hail
Reported by
Public
Coordinates
47.350, -68.330

Hail, Aroostook

When
May 26, 1:20 PM EST
Where
Aroostook County, 1.44 mi W of New Limerick
Measured
1 in hail
Reported by
County Official
Coordinates
46.100, -67.980

Hail ranged from nickel to quarter size. The time is estimated.

Hail, Aroostook

When
May 26, 1:30 PM EST
Where
Aroostook County, 1.19 mi SW of Weston
Measured
1 in hail
Reported by
County Official
Coordinates
45.720, -67.900

Hail covered the ground 3 inches deep.

Hail, Washington

When
May 26, 1:40 PM EST
Where
Washington County, Danforth
Measured
1 in hail
Reported by
Post Office
Coordinates
45.650, -67.870

Hail covered portions of Route 1.

Hail, Washington

When
May 26, 2:15 PM EST
Where
Washington County, Princeton
Measured
1 in hail
Reported by
Public
Coordinates
45.220, -67.580

Hail ranged from pea to quarter size.

Hail, Aroostook

When
May 26, 2:15 PM EST
Where
Aroostook County, Limestone
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.920, -67.820

Quarter size hail covered the ground.

Hail, Aroostook

When
May 26, 3:25 PM EST
Where
Aroostook County, Mars Hill
Measured
1 in hail
Reported by
Public
Coordinates
46.520, -67.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyThe tornado archive for Maine, 2014Warnings in Maine, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522199, 522201, 522206, 522219, 522220, 522222, 522224, 522225, 522227, 522228, 522230.